Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 96, NWS Wakefield, VA

May 20, 2000Dinwiddie County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 20, 2000, 6:07 PM EDT for Dinwiddie County, Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2000, 6:07 PM EDT (22:07 UTC)
Expired
May 20, 2000, 6:50 PM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dinwiddie County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WUUS51 KAKQ 202208
SVRAKQ
VAC053-202250-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 650 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF VIRGINIA MOTORSPORTS PARK...OR
  ABOUT 12 MILES NORTHEAST OF BLACKSTONE...MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   VIRGINIA MOTORSPORTS PARK AROUND 625 PM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS.

THE STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZW HAIL.

LAT...LON 3730 7783 3715 7796 3704 7785 3714 7747

$$

SCHUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:02 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 20, 3:02 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT SAT MAY 20 2000

CURR: FIRST AFTRN SHRAS STARTNG IN WRN CTYS...WITH VIL OF THE DAY SET
AT 54 BASED ON 700 MB TEMP OF 7 C...THESE SHRAS ARE SRATING OFF
QUITE WEAK. CLD/CLR BNDRY IS FRM FARMVILLE TO S OF RIC TO ORF. SO
BEAST CHCS THIS EVENING STILL IN WARMER SECTOR TO S OF BNDRY WHERE
AMPLE HEATNG IS OCCURRING. COOLER MARINE AIR IS FILTERING IN FROM NE.
THE MORE HUMID AIR REMAINS TO THE S OF THE E-W ORIENTATED FRONT.

DISC: ANY STORMS THAT FORM THIS EVENING/TNGHT SHUD GRADUALLY WEAKEN
WITH LOSS OF SOLAR INSOLATION. BEST CHCS OF RA WL COME SUN INTO SUN
NIGHT AS LOW OVR ARKANSAS COUPLED W/UPR LVL DISTURBANCE MOVS E ALNG
COLD FRNT INTO MID ATLC RGN DURING NEXT 24 HRS. POTENTIAL FOR SVR
SUN AFTNOON BASED ON ETAS FCST OF 1000-2000 J/KG CAPES...ESP OVR NE
NC...SINCE TIMING IS RIPE WITH DIURNAL HEATNG. CONV POT INTO SUN
NIGHT AS PLAINS S/W APPROACHES STALLED FRNT NR NC/VA BORDER. KEPT
ALL POPS IN CHC CAT SINCE NOT HIGH CONFIDENCE LVL ATTM W/NGM SHOWNG
MORE WEAKENING IN THIS SYSTEM THAN AVN.

XTND: NEXT COLD FRNT COMES THRU ON THU...BUT MAY COME THROUGH WEAK
AND DRY SO NO POPS ATTM.

CWF...NE WINDS THRU THE PRD 10-15 KT N...VAR S ALNG NC/VA BORDER
AND SW IN NC. SEAS STILL UP AT BOUY 009 TO 5 FT.

.AKQ...SCA FENWICK ISLAND TO CAPE CHARLES LIGHT.

22

In the hours before

Special weather statement, May 20, 5:10 PM EDT, 57 minutes before
NCZ012-VAZ060-065>067-079-087-210300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
510 PM EDT SAT MAY 20 2000

...SEVERE THUNDERSTORM WATCH NUMBER 319 IN EFFECT FOR PARTS OF
SOUTHERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA UNTIL 11 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES AND CITIES IN SOUTHERN
VIRGINIA...

MECKLENBURG...LUNENBURG...PRINCE EDWARD...NOTTOWAY...GREENSVILLE
INCLUDING THE CITY OF EMPORIA

IN NORTHEAST NORTH CAROLINA...

NORTHAMPTON

ISOLATED THUNDERSTORMS ARE FORMING ALONG A STATIONARY FRONT FROM
NEAR ELIZABETH CITY TO FRANKLIN...EMPORIA AND FARMVILLE.  ADDITIONAL
SCATTERED THUNDERSTORMS MAY FORM OVER SOUTHERN VIRGINIA ALONG THIS
FRONT AND MOVE EAST AND SOUTHEAST.

OTHER THUNDERSTORMS HAVE FORMED IN WESTERN NORTH CAROLINA...AND ARE
TRACKING EAST.  THESE THUNDERSTORMS WILL REACH THE SOUTH
HILL...EMPORIA AND ROANOKE RAPIDS AREAS LATE THIS EVENING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE
WATCH AREA.  IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER
AND REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

NS
Local storm report, May 20, 5:59 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
559 PM EDT SAT MAY 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    AMELIA                    VA     1.75 INCH HAIL
05/20/00   AMELIA

0550 PM    FERGUSONVILLE             VA   1.75 INCH HAIL
05/20/00   NOTTOWAY

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:22 AM EDTSevere Thunderstorm WarningAKQCity of Suffolk28 min
May 20, 5:42 PM EDTSevere Thunderstorm WarningAKQAmelia, Nottoway33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.